switching to Abilify - uncertain -

Discussion in 'General Parenting' started by tracy24w, Oct 7, 2011.

  1. tracy24w

    tracy24w New Member

    Hi! I don't post here very often, but I probably should! My 6yo son has diagnosis of predominant Mood Disorder not otherwise specified, ADHD Combined, and ODD. He's been ron Risperdal .5 2x day and gained a few pounds the last few monts. He got a new psychiatrist, and he suggested we switch to Abilify. We've tried this before, at a higher dose, and all he did was sleep, sleep, sleep. Supposed to start 2mg at bedtime and go back to psychiatrist in a month.

    I'm curiuos, does the sleepiness go away? Why didn't the doctor ask about checking blood sugar/cholesterol levels to get a base line? Is my son going to gain more weight? When we stop the Risperdal and start Abilify, how is he going to feel and behave until the Abilify starts to work? How long until the Abilify starts to work? I'm so worried that he's going to have a hard time in school until this starts working...I'm so anxious about it! Any advise or experience would be soo great!
     
  2. keista

    keista New Member

    Abilify is a gem for my son, a horror for DD1. Neither got excessively sleepy on it. Son has a stable weight on it, DD1 did gain, but she was also revving up for her first period (may or may not have anything to do with it) Both responded almost instantly to Abilify - son positively, DD1 negatively, however we were weaning DD1 off an even worse drug for her so the symptoms were overlapping. In hindsight I can see that the negative reaction was immediate.

    Is there any reason besides the weight gain he's being switched from risperdal to a drug you've tried and stopped before? Aside from the side effects have either of these medications worked for the diagnosis?
     
  3. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Tracy,
    I'm going to move this to general where more people will see it. I'm curious also if the reason you are switching him back to Abilify is due to the weight gain? For my difficult child neither of those worked (but not much does for him).
     
  4. InsaneCdn

    InsaneCdn Well-Known Member

    Sometimes, the side-effects of different medications can "cancel out".
    Often this is done with medications like Risperidone and Ritalin/Concerta... Ritalin often suppresses appetite, Risperidone often brings weight gain...

    Is he on anything for the ADHD?
    If not... I would have thought that a safer route to try, than switching the Risperidone.

    But thats just my opinion - and I'm just a parent!
     
  5. Chaosuncontained

    Chaosuncontained New Member

    Prior to starting Abilify, Carson was very skinny. Underweight even.

    He started Abilify and it worked for a while. We were very encouraged. Carson also gained quite a bit of weight - over 8 lbs. He is now 9 and weighs 65lbs.


    We recently took him OFF of Abilify because it seemed to stop working. And we've started Respirdone. Slowly moving up to 0.75

    Carson was very sleepy for a few weeks (maybe 2). I would give it as soon as he finished homework in the afternoon. That seemed to help also.

    Good luck, finding the "perfect" medication combo is hard and frustrating.
     
  6. buddy

    buddy New Member

    For us, we never start a new medication during school, there has to be a long break or even summer. (Unless it is an emergency of course) Any way to wait till MEA if you are in the US? Or thanksgiving break?
     
  7. TerryJ2

    TerryJ2 Well-Known Member

    Interesting. We may be starting Abilify next month, around Thanksgiving. Fingers crossed.
     
  8. crazymama30

    crazymama30 Active Member

    I too am wondering why go back to it if it made him so sleepy before. I would love to not have to change medications during the school year, but difficult child has never given us that luxury.


    For us? Abilify is a godsend. Out only has made difficult child sleepy a few times, and that has with odf.
     
  9. tracy24w

    tracy24w New Member

    Sorry for the delay, no easy child this weekend! The old psychiatrist wanted him to switch because of the weight, and it seems to have lost effectiveness. He was taking .5 in the morning and at night, but it seemed to only work during the first couple months. They dont want to increase dosage because of the weight gain.

    He's very impulsive, and aggressive. No tolerance for frustration. They gave Abilify 5mg and all he wanted to do is sleep! I went back to psychiatrist and told him I didnt like it ---he was a total push over and he's actually no longer at the agency.

    So it's the NEW psychiatrist that wants to try the Abilify again, starting at 2mg at bedtime. I'm just so nervous about it. I don't like having to give my child these medications and it scares the **** out of me! My insurance just approved it today so we're going to pick it up, but not starting until the weekend. psychiatrist said to stop risperdal and start Abilify, and we should see a difference right away.
     
  10. tracy24w

    tracy24w New Member

    Oh, and stimulants are a big NO-NO for my son. He gets worse, mean, emotional and just plain nasty. We've tried Vyvanse, Focalin and Adderal. This new psychiatrist said if the Abilify works we may not need anything for ADHD Since we're targeting only the impulsivity and aggressiveness. He doesn't have any learning disorders.
     
  11. keista

    keista New Member

    I wish you luck with it! Keeping fingers crossed it all goes well!
     
  12. buddy

    buddy New Member

    for those kids that it helps it sounds so great, so here's hoping your kiddo is one of them. I wish mine was. It seems to target the things he struggles with most. i can't wait to hear how he is doing. Keep us posted
     
  13. crazymama30

    crazymama30 Active Member

    The 2mg dose may not make him as slept and giving it at night may help too. Let us know how it goes.
     
Loading...